Regular workouts seem to counter the sexual dysfunction that is a side effect of these drugs
THURSDAY, Dec. 12, 2013 (HealthDay News) -- Exercise might help treat sexual problems in women taking antidepressants, especially if their workouts occur right before sex, new research reveals.
The study included 52 women who had reduced desire and other sexual side effects while taking antidepressants.
For the first three weeks of the study, the women did not exercise. They were then divided into two groups for the next three weeks, with one group assigned to exercise immediately before sex and the other group assigned to exercise in a way that was not timed to having sex. The researchers then reversed the two groups for another three weeks.
Having a regular exercise routine improved orgasm in all the women, the findings showed. But doing 30 minutes of exercise immediately before sex led to a significant boost in libido and overall improvements in sexual functioning, according to the study, which was released online in advance of print publication in the journal Depression and Anxiety.
Moderate exercise activates the sympathetic nervous system, which plays a role in blood flow to the genital region. Antidepressants have been shown to depress this system, the researchers said.
The findings suggest that regular exercise might be a cheap and safe way to treat the sexual side effects of antidepressants, according to the researchers, from the University of Texas. The study did not, however, prove a cause-and-effect link between exercise and improved libido.
"Considering the wide prevalence of antidepressant sexual side effects and the dearth of treatment options for those experiencing these distressing effects, this is an important step in treating sexual dysfunction among women who are taking antidepressants," study author Tierney Lorenz, who is also with the Kinsey Institute at Indiana University, said in a University of Texas news release.
ConsumerReports.org has more about drugs' sexual side effects in women (https://www.consumerreports.org/cro/2013/11/sexual-side-effects/index.htm ).
SOURCE: University of Texas at Austin, news release, Dec. 10, 2013